Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Tucson, AZ

July 5, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 5, 2013, 2:01 PM MST for Pima County, Arizona. It was in force for 89 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2013, 2:01 PM MST (21:01 UTC)
Expired
Jul 5, 2013, 3:30 PM MST
In force
89 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 22 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 2:05 PM MSTFLASH FLOODTucson, AZPOWER LINES DOWN AND FLASH FLOODING AT VALENCIA AND PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS55 KTWC 052101
FFWTWC
AZC019-052230-
/O.NEW.KTWC.FF.W.0001.130705T2101Z-130705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
201 PM MST FRI JUL 5 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...GREEN VALLEY...

* UNTIL 330 PM MST

* AT 153 PM MST...A CLUSTER OF THUNDERSTORMS OVER EAST CENTRAL PIMA
  COUNTY WERE PRODUCING VERY HEAVY RAINFALL AND FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON
  INTERNATIONAL AIRPORT...SOUTH TUCSON...SAN XAVIER MISSION...SAGUARO
  NATIONAL PARK EAST...RITA RANCH AND DAVIS-MONTHAN AIR FORCE BASE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3179 11104 3228 11107 3227 11076 3200 11046
      3176 11066

$$
ZELL
2 follow-up statements
760 
WGUS75 KTWC 052208
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST FRI JUL 5 2013

AZC019-052230-
/O.CON.KTWC.FF.W.0001.000000T0000Z-130705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
308 PM MST FRI JUL 5 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 255 PM MST...TRAINED WEATHER SPOTTERS REPORTED OVER 2 INCHES OF 
RAINFALL IN THE GREEN VALLEY AREA AS WELL AS 2.60 INCHES AT AN 
AUTOMATED GAGE AT RANCHO DEL LAGO. SEVERAL REPORTS OF OVER ONE
INCH OF RAINFALL WERE ALSO REPORTED ALONG THE I-10 CORRIDOR
SOUTHEAST OF TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3179 11104 3228 11107 3227 11076 3200 11046
      3176 11066

$$
ZELL
783 
WGUS75 KTWC 052232
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
332 PM MST FRI JUL 5 2013

AZC019-052242-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-130705T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
332 PM MST FRI JUL 5 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA
COUNTY...

AT 330 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVY 
RAINFALL HAS COME TO AN END. THEREFORE...THE FLASH FLOOD WARNING FOR 
EAST CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE. 

PONDING OF WATER WILL STILL BE POSSIBLE FOR THE NEXT HOUR OR SO IN 
LOW SPOTS...DIPS AND ALONG ROADWAYS.   

LAT...LON 3179 11104 3228 11107 3227 11076 3200 11046
      3176 11066

$$
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 9:50 AM MST, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 5, 9:50 AM MST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
950 AM MST FRI JUL 5 2013

.SYNOPSIS...A RIDGE OF HIGH PRESSURE OVER THE WESTERN US WILL
CONSOLIDATE OVER THE SOUTHWEST THROUGH THIS WEEKEND THEN EXPAND EAST
TO WEST EARLY NEXT WEEK. THIS RIDGE WITH OCCASIONAL WEAK
DISTURBANCES ROTATING AROUND IT...COMBINED WITH MOISTURE ACROSS THE
AREA WILL PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH NEXT
WEEK WITH GENERALLY WARMER THAN NORMAL TEMPERATURES CONTINUING.

&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED SCATTERED TO
BROKEN CLOUD COVER FROM TUCSON WEST AND NORTH WITH FEW TO SCATTERED
CLOUDS TO THE EAST. THERE WAS ALSO A SMALL SPINNER BETWEEN CLIFTON
AND FRANKLIN. REGIONAL RADAR SHOWED ISOLATED SHOWERS AROUND PHOENIX
WITH MORE ACTIVITY ACROSS NORTHERN ARIZONA. FOR OUR AREA THERE WERE
SOME WEAK CELLS NORTH OF SAFFORD AND NEAR PICACHO PEAK. PRECIPITABLE
WATER VALUES ARE UP VERSUS 24 HOURS AGO WITH VALUES RANGING FROM
1.10" TO 1.60". LATEST GPS SHOWED THAT VALUES WERE SLOWING RISING
OVER TUCSON. AT THE SURFACE...DEWPOINT VALUES ARE UP THANKS TO
OUTFLOW FROM LAST NIGHTS MCS SE OF DOUGLAS...OR S OF NM BOOT.

UPPER AIR PLOTS PLACED CENTER OF UPPER HIGH OVER WRN ARIZONA WITH
VERY LIGHT NLY FLOW OVER THE AREA. IN FACT WHEN YOU LOOK AT THE 12Z
TUCSON SOUNDING THIS LIGHT FLOW GOES ALL THE WAY UP TO 30KFT. AFTER
LOOKING AT ALL OF THE HIGH RESOLUTION MODELS...THE FORECAST FOR THIS
AFTERNOON AND EVENING NOT CLEAR CUT. LOTS OF DIFFERENT SOLUTION
DEPICTED BY THESE MODELS. BOTH 12Z NAM/06Z GFS SHOW SECONDARY UPPER
HIGH DEVELOPING LATER TODAY OVER SW NM. IF THIS OCCUR...FLOW ALOFT
WILL REMAIN LIGHT BUT BE RATHER CHAOTIC...WHICH WILL INCREASE THREAT
FOR FLASH FLOODING STORMS. EVEN WITH THE DIFFERENT SOLUTIONS BY THE
HR MODELS...STILL LOOKING AT A MORE ACTIVE DAY...ESPECIALLY FROM
TUCSON EAST. BELIEVE THAT THE POPS FROM TUCSON EAST ARE A BIT LOW.
WILL SEE HOW THE AFTERNOON STARTS OFF BEFORE MAKING ANY ADJUSTMENTS
TO THE FORECAST. AT THIS TIME...LIKELY WILL LEAN TOWARD NAMDNG5 POP
OUTPUT. HOWEVER THIS IS SUBJECT TO CHANGE BY THIS AFTERNOON.

&&

.AVIATION...SCT TSRA MAINLY FROM KTUS VICINITY EWD/SWD THIS
AFTERNOON AND THIS EVENING. WIND GUSTS WILL APPROACH 45-50 KTS WITH
THE STRONGEST TSTMS. BULK OF TSRA TO END AROUND 06/06Z.
OTHERWISE...VFR CONDITIONS WITH DIURNALLY DRIVEN WINDS TO OCCUR THRU
EARLY SATURDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT CENTERED OVER ARIZONA EARLY THIS
MORNING WILL EXPAND EASTWARD INTO TEXAS THROUGH THE MIDDLE OF NEXT
WEEK. THE FLOW AROUND THIS HIGH PRESSURE SYSTEM IN COMBINATION WITH
ADEQUATE MOISTURE WILL RESULT IN SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCES FOR WETTING RAINS WILL OCCUR
FROM TUCSON EASTWARD AND SOUTHWARD. ONLY ISOLATED THUNDERSTORMS ARE
EXPECTED ACROSS WESTERN PIMA COUNTY. THE STRONGER THUNDERSTORMS WILL
PRODUCE STRONG...GUSTY AND ERRATIC WINDS.

&&

.CLIMATE...THE TRIPLE DIGIT HIGH STREAK HAS REACHED 34 DAYS IN
TUCSON WHICH IS 4TH LONGEST STREAK ON RECORD. THERE IS A CHANCE
THAT THE STREAK MAY END OVER THE WEEKEND...LIKE SATURDAY...WHERE
THE FORECAST CALLS FOR 100. STAY TUNED.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 5, 1:16 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
116 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     ROCK SLIDE       5 ESE MOUNT LEMMON/SUMM 32.41N 110.68W
07/05/2013                   PIMA               AZ   OTHER FEDERAL

            ROCKSLIDE ON CATALINA HWY AT MILEPOST 16.5

&&

EVENT NUMBER TWC1300026

BROST
Local storm report, Jul 5, 1:17 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
117 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND GST     GREEN VALLEY            31.85N 111.01W
07/05/2013  E70 MPH          PIMA               AZ   PUBLIC

            WIND GUST ESTIMATED AT 60-70 MPH

&&

EVENT NUMBER TWC1300027

CERNIGLIA
Local storm report, Jul 5, 1:24 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
124 PM MST FRI JUL 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     1 ENE GREEN VALLEY      31.85N 110.99W
07/05/2013  E70 MPH          PIMA               AZ   TRAINED SPOTTER

            SPOTTER REPORTS WIND GUSTS OF 70 MPH

&&

EVENT NUMBER TWC1300028

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:33 PM MSTSpecial Weather StatementTWCGraham42 min
Jul 5, 12:02 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jul 5, 12:40 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz50 min
Jul 5, 12:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 5, 1:15 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 5, 1:23 PM MSTSevere Thunderstorm WarningTWCCochise, Pima37 min
Jul 5, 1:37 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 5, 1:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 5, 2:27 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 5, 2:35 PM MSTSevere Thunderstorm WarningTWCCochise40 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.